Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 652, NWS Norman, OK

October 4, 2004Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 4, 2004, 5:43 AM CDT for Dewey County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 5:43 AM CDT (10:43 UTC)
Expired
Oct 4, 2004, 6:30 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Dewey County, OK

The radar

The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 10:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 041043
SVROKC
OKC043-041130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
542 AM CDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 630 AM CDT

* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR TALOGA...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE HUCMAC...SEILING AND TALOGA

HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY.

LAT...LON 3616 9906 3603 9905 3593 9876 3616 9875

$$
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 4:19 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 4, 4:19 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
418 AM CDT MON OCT  4 2004

.DISCUSSION...
WIDESPREAD TSRA CONTINUE TO DEVELOP OVER THE SOUTHERN HALF OF THE
FORECAST AREA THIS MORNING COINCIDING WITH LOCATION OF THE LOW LEVEL
JET. SHORTWAVE TROUGH OVER THE TEXAS PANHANDLE HAS PROVIDED SOME
LIFT AS WELL...BUT AS TROUGH MOVES EAST OF THE AREA BY EARLY
AFTERNOON...THE MAJORITY OF TSRA SHOULD BE OVER FOR THE DAY. COLD
FRONT OVER SOUTHERN KANSAS WILL HAVE MOVED FARTHER SOUTH BY THIS
TIME WITH DRIER/MORE STABLE AIR ADVECTING SOUTHWARD INTO THE AREA.

CHANCES OF RAIN FOR TONIGHT APPEAR LOWER THAN EARLIER EXPECTED. 00Z
MODEL CONSENSUS SHOWS COLD FRONT PUSHING MOIST/UNSTABLE AIRMASS WEST
OF THE AREA BY THIS EVENING WITH UPSLOPE FLOW OVER NEW MEXICO/WEST
TEXAS WITH NO LOW LEVEL JET. MODELS ALSO SHOW THE NEXT SHORTWAVE
TROUGH CURRENTLY NEAR CALIFORNIA MOVING INTO THE FOUR CORNERS
REGION. THIS SHOULD BE A GOOD A RAIN OPPORTUNITY FOR NEW MEXICO BUT
AREA FARTHER EAST WILL STAND A MUCH LOWER CHANCE OF RAIN. HAVE LOWERED
POPS QUITE A BIT FOR MONDAY NIGHT/TUESDAY FOR THESE REASONS.

THE NEXT PERIODS OF LIKELY POPS ARE TUESDAY NIGHT/WEDNESDAY WITH
THE ABOVE MENTIONED SHORTWAVE TROUGH MOVING CLOSER TO THE AREA AND
THE LOW LEVEL JET FORMING ALONG WITH DEEPER MOISTURE RETURNING NORTH.
MODELS THEN REMAIN SLOW IN PUSHING THE LONGWAVE TROUGH EAST OF THE
AREA UNTIL THIS WEEKEND. EXPECT ONE OR MORE PERIODS OF HIGH POPS
SOMETIME BETWEEN WEDNESDAY NIGHT AND FRIDAY...BEFORE THE DEEP
MOISTURE AXIS IS GRADUALLY ADVECTED TO THE EAST. HAVE DELAYED TO
TREND OF DECREASING POPS A LITTLE BIT WITH LOW POPS STILL OVER MOST
OF THE AREA FOR SATURDAY...BUT SUNDAY MAY STILL BE DRY.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  54  73  55 /  40  20  20  30
HOBART OK         74  55  73  58 /  40  20  20  60
WICHITA FALLS TX  74  59  75  58 /  90  30  30  50
GAGE OK           73  49  72  56 /  40  20  20  60
PONCA CITY OK     73  49  72  52 /  30  10  10  30
DURANT OK         71  60  74  55 / 100  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JAMES
Hazardous weather outlook, Oct 3, 12:00 PM CDT, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SUN OCT 3 2004

OKZ004>048-050>052-TXZ083>090-041200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE TO SLOWLY INCREASE IN COVERAGE ACROSS
WESTERN NORTH TEXAS AND EVENTUALLY PARTS OF WESTERN... SOUTHWEST AND
SOUTHERN OKLAHOMA THROUGH THIS AFTERNOON AND TONIGHT. THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS... BUT A FEW STORMS MAY
APPROACH SEVERE LEVELS TONIGHT OVER PARTS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.

DISCUSSION...
LOW LEVEL MOISTURE THAT WAS DISPLACED SOUTH OF OKLAHOMA AND WESTERN
NORTH TEXAS BY THE COLD FRONT ON SATURDAY... WILL RAPIDLY RETURN
NORTHWARD ACROSS THE SOUTHERN PLAINS AHEAD OF A WEATHER DISTURBANCE
MOVING EAST FROM NEW MEXICO TODAY AND TONIGHT.  WIDESPREAD RAIN AND
THUNDERSTORMS DEVELOPED EARLIER TODAY ACROSS MUCH OF WEST TEXAS...
AND THESE SHOWERS AND STORMS HAVE SPREAD INTO PARTS OF WESTERN NORTH
TEXAS AT MIDDAY. ADDITIONAL SHOWERS AND STORMS WERE DEVELOPING
BETWEEN AMARILLO AND LUBBOCK... MOVING EAST AT 25 TO 30 MPH.

THROUGH THE AFTERNOON AND OVERNIGHT HOURS... THE FLOW OF MOIST AIR
IN THE LOWER LEVELS OF THE ATMOSPHERE WILL CONTINUE TO INCREASE
AHEAD OF THE DISTURBANCE MOVING EASTWARD FROM NEW MEXICO. A LOW
LEVEL JET WILL DEVELOP TONIGHT AS A REINFORCING COLD FRONT DROPS
SOUTHWARD INTO OKLAHOMA FROM KANSAS.  BOTH OF THESE FEATURES WILL
HELP TO AID UPWARD MOTION ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS...
WITH THE RESULT BEING RAIN AND THUNDERSTORMS EXPANDING IN COVERAGE
TO THE NORTH AND EAST ACROSS MOST OF WESTERN NORTH TEXAS AND PARTS
OF WESTERN... SOUTHWEST AND SOUTHERN OKLAHOMA.  INSTABILITY IS
EXPECTED TO REMAIN LIMITED... WHICH WILL BE THE MAIN LIMITING FACTOR
FOR SEVERE THUNDERSTORMS.  HOWEVER... LIFT WILL BE STRONG... AND A
FEW STORMS MAY APPROACH SEVERE LEVELS WITH PEA TO DIME SIZE HAIL IN
THE STRONGEST CELLS OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY OCT 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALIZED HEAVY RAINFALL APPEARS LIKELY WITH SOME OF THE STRONGER
THUNDERSTORMS THROUGH TONIGHT OVER PRIMARILY WESTERN NORTH TEXAS...
BUT PERHAPS ADJACENT PARTS OF SOUTHWEST OKLAHOMA AS WELL... WHERE A
FEW RAINFALL TOTALS THROUGH MONDAY MORNING MAY REACH ONE TO TWO
INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A WET WEATHER PATTERN IS EXPECTED TO PERSIST FOR MUCH OF THE
UPCOMING WEEK... WITH CHANCES FOR THUNDERSTORMS EACH DAY. THE MOST
WIDESPREAD COVERAGE IS EXPECTED TUESDAY NIGHT THROUGH THURSDAY. AT
THIS TIME... INSTABILITY IS EXPECTED TO REMAIN LIMITED DUE TO
EXPANSIVE CLOUD COVER... WHICH SHOULD RESULT IN ONLY VERY LOW
PROBABILITIES OF STORMS REACHING SEVERE LEVELS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY OCTOBER 4.

 MILLER

In the hours before

Special weather statement, Oct 4, 4:48 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
448 AM CDT MON OCT 4 2004

OKZ015-017-041015-

BLAINE OK-DEWEY OK-
448 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND DEWEY COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 5 MILES EAST OF HUCMAC AND 7 MILES
SOUTHWEST OF OAKWOOD AT 448 AM CDT...MOVING EAST-SOUTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BLAINE AND DEWEY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Special weather statement, Oct 4, 5:19 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
519 AM CDT MON OCT 4 2004

OKZ015-041030-

DEWEY OK-
519 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF CESTOS AT 519 AM
CDT...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Oct 4, 5:20 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
520 AM CDT MON OCT 4 2004

OKZ028-041045-

MCCLAIN OK-
520 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MCCLAIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER BLANCHARD AT 520 AM
CDT...MOVING EAST-SOUTHEAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. HAIL TO THE SIZE OF DIMES IS LIKELY THROUGH 530 AM.

PEOPLE IN MCCLAIN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

11
Special weather statement, Oct 4, 5:30 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
530 AM CDT MON OCT 4 2004

OKZ009-041045-

ELLIS OK-
530 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF CATESBY AT 530 AM
CDT...MOVING SOUTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Oct 4, 5:39 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 AM CDT MON OCT 4 2004

OKZ017-041100-

BLAINE OK-
539 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WATONGA AT 539 AM CDT...MOVING
SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BLAINE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Oct 4, 5:41 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 AM CDT MON OCT 4 2004

OKZ015-041100-

DEWEY OK-
541 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER TALOGA AT 541 AM CDT...MOVING
EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEWEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.